Related Experiment Video
Updated: Aug 18, 2026

Using an Ingestible Telemetric Temperature Pill to Assess Gastrointestinal Temperature During Exercise
Published on: October 7, 2015
Ecstasy ingestion causing heatstroke-like, multiorgan injury in a toddler
Kenneth W Feldman1, Suzan Mazor
1Department of Pediatrics, University of Washington School of Medicine and the Children's Hospital and Regional Medical Center, Seattle, WA, USA. kfeldman@u.washington.edu
Insights
3,4-Methylenedioxymethamphetamine (MDMA) can cause seizures in children. A toddler experienced severe multiorgan injury from MDMA ingestion, a condition previously only seen in young adults.
Area of Science:
- Toxicology
- Pediatric Medicine
- Emergency Medicine
Background:
- 3,4-Methylenedioxymethamphetamine (MDMA), commonly known as "ecstasy," is a synthetic amphetamine frequently used by adolescents and young adults.
- While MDMA-induced febrile status epilepticus is documented in children, multiorgan dysfunction has primarily been reported in adults.
Observation:
- This report details a case of a toddler presenting with severe multiorgan injury following MDMA ingestion.
- The clinical presentation in this young child mimicked the multiorgan dysfunction syndrome observed in adult MDMA toxicity.
Findings:
- MDMA ingestion can lead to severe multiorgan dysfunction even in very young children, not just adolescents and adults.
- The toddler in this case exhibited signs of significant systemic injury, highlighting the potential severity of MDMA toxicity in pediatric populations.
Implications:
- Healthcare providers should consider MDMA toxicity in the differential diagnosis of pediatric patients presenting with unexplained multiorgan failure.
- This case underscores the need for increased awareness and vigilance regarding the risks of MDMA use, particularly its potential for severe systemic effects in children.
Abstract:
3,4-Methylenedioxymethamphetamine (MDMA) ingestion can cause febrile status epilepticus in children but has not been reported to cause multiorgan dysfunction seen in young adults. We describe a toddler who was diagnosed at this stage of multiorgan injury. This drug, a synthetic amphetamine, has the "street" name of "ecstasy" and is commonly used by teenagers and young adults to augment the euphoric experience of "raves."
More Related Videos
Related Concept Videos
Increased Body Temperature
Toxic Reactions: Overview
Toxicity falls into two primary categories: local and systemic.
Local toxicity appears at the exposure site, such as protein denaturation caused by caustic substances.
In contrast, systemic toxicity requires the toxic agent's absorption and distribution,...
Homeostatic Imbalances in Body Temperature
Drug Toxicity: Overview
Drug Toxicity: Dose-Dependent Reactions
Toxidromes: Clinical Features

